Skip to main content

Global regularity for vortex patches


We present a proof of Chemin's [4] result which states that the boundary of a vortex patch remains smooth for all time if it is initially smooth.

This is a preview of subscription content, access via your institution.


  1. Alinhac, S.: Remarques sur l'instabilité du problème des poches de tourbillon. Prépublication de l'Université d'Orsay, à paraitre dans J. Funct. Anal. 1989.

  2. Bertozzi, A.: Existence, Uniqueness, and a Characterization of Solutions to the Contour Dynamics Equation. PhD thesis, Princeton University 1991

  3. Buttke, T.F.: The observation of singularities in the boundary of patches of constant vorticity. Phys. Fluids A1, 1283–1285 (1989)

    Google Scholar 

  4. Chemin, J.-Y.: Persistance de structures geometriques dans les fluides incompressibles bidimensionnels. Preprint 1991

  5. Constantin, P., Lax, P.D., Majda, A.: A simple one dimensional model for the three dimensional vorticity equation. Commun. Pure Applied Math.38, 715–724 (1985)

    Google Scholar 

  6. Constantin, P. and Titi, E.S.: On the evolution of nearly circular vortex patches. Commun. Math. Phys.119, 177–198 (1988)

    Google Scholar 

  7. Dritschel, D.G., McIntyre, M.E.: Does contour dynamics go singular? Phys. Fluids A,2(5) 748–753 (1990)

    Google Scholar 

  8. Majda, A.: Vorticity and the mathematical theory of incompressible fluid flow. Commun. Pure Appl. Math.39, 5187–5220 (1986)

    Google Scholar 

  9. Torchinsky, A.: Real Variable Methods in Harmonic Analysis. New York: Academic Press 1986

    Google Scholar 

  10. Yudovich, V.I.: Non-stationary flow of an ideal incompressible liquid. Zh. Vych. Mat.3, 1032–1066 (1963) (in Russian)

    Google Scholar 

  11. Zabusky, N., Hughes, M.H., Roberts, K.V.: Contour dynamics for the Euler equations in two dimensions. J. Comp. Phys. 96–106 (1979)

Download references

Author information

Authors and Affiliations


Additional information

Partially supported by a National Science Foundation Postdoctoral Fellowship

Partially supported by the National Science Foundation

Communicated by A. Jaffe

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bertozzi, A.L., Constantin, P. Global regularity for vortex patches. Commun.Math. Phys. 152, 19–28 (1993).

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI:


  • Vortex
  • Neural Network
  • Statistical Physic
  • Complex System
  • Nonlinear Dynamics